Hypokalemia, hypocalcemia and hypomagnesemia associated with gentamicin

A. Drugan, J. Itskovitz, M. Fisher, J. M. Brandes

Research output: Contribution to journalArticlepeer-review

1 Scopus citations

Abstract

A 30-year old woman was hospitalized because of fever, leukorrhea and palpatory findings consistent with acute pelvic inflammatory disease. A culture of the cervical discharge grew E. coli. She was treated daily with 30 million units of penicillin G i.v. and 180 of gentamicin i.m. without improvement. A left tuboovarian abscess was found at exploratory laparotomy and left salpingo-oophorectomy was performed. Seven day after starting of antibiotic treatment she complained of severe muscle twitching and the Chvostek and Trousseau signs were positive. The prominent laboratory findings were hypokalemia, hypocalcemia and hypomagnesemia, while the urinary excretion of magnesium was slightly increased. These findings are consistent with nephrotoxicity due to administration of aminoglycosides. She responded well to magnesium i.m. and withdrawal of gentamicin. Only seven cases with similar nephrotoxicity due to gentamicin have been described.

Original languageHebrew
Pages (from-to)77-78+102
JournalHarefuah
Volume99
Issue number3-4
StatePublished - Aug 1980
Externally publishedYes

Fingerprint

Dive into the research topics of 'Hypokalemia, hypocalcemia and hypomagnesemia associated with gentamicin'. Together they form a unique fingerprint.

Cite this